Tranexamic acid-associated necrosis and intralesional thrombosis of uterine leiomyomas: a clinicopathologic study of 147 cases emphasizing the importance of drug-induced necrosis and early infarcts in leiomyomas.Am J Surg Pathol. 2007 Aug; 31(8):1215-24.AJ
Women with menorrhagia have increased levels of plasminogen activators in the endometrium. Tranexamic acid (cyklokapron), an antifibrinolytic agent, is commonly prescribed worldwide to women with menorrhagia, including those with fibroids. Necrosis in uterine leiomyomas may be associated with pregnancy, and progestogen or oral contraceptive use but its association with tranexamic acid has not been investigated. Four hundred ninety patients with uterine leiomyomas in 2004 and 2005 were reviewed. Their ages ranged from 22 to 86 (mean 47.2). One hundred forty-seven (30%) were treated with tranexamic acid.
Infarct-type necrosis was observed in the leiomyomas of 38 patients, 22 of whom had tranexamic acid (15%) whereas the remaining 16 had no drug exposure (4.7%) (odds ratio=3.60; 95% confidence interval: 1.83-6.07; P=0.0003). Two patients who took the drug less than 2 weeks before surgery had early infarcts with appearance resembled coagulative type necrosis. Eleven of the 22 cases of drug-induced necrotic leiomyoma (50%) also showed intralesional thrombus formation, and 4 showed organization of the thrombi.
Infarct-type necrosis and thrombosis of leiomyoma was more commonly observed in patients treated with tranexamic acid. Although the drug is effective for menorrhagia, clinicians should be aware of the possible complications associated with leiomyoma necrosis such as pain and fever. Distinguishing between types of necrosis may not always be straightforward particularly in early infarcts when the reparative connective tissue reaction between the viable and necrotic cells is not well-developed, resulting in an appearance similar to coagulative necrosis. When the overall gross and microscopic features of a leiomyoma with coagulative necrosis favor a benign lesion, the drug history should be reviewed so that this type of early and healing infarct-type necrosis is considered as the underlying cause of the apparent coagulative necrosis. This may otherwise result in a diagnosis of smooth muscle tumor of uncertain malignant potential, leading to prolonged follow-up and unnecessary further surgical intervention.